Insulin Shock

Insulin Shock

Summary

Insulin shock is a severe condition in which glucose (blood sugar) levels drop quickly, leading to unconsciousness. To occur, it almost always requires the presence of injected insulin or certain oral diabetes medications that cause the body to release its own insulin.

Because insulin shock is the result of severe hypoglycemia (low blood glucose), to prevent insulin shock, patients must first avoid hypoglycemia. Although hypoglycemia occasionally occurs in almost all people with diabetes, there are steps to prevent it.

Patients should be aware of what triggers hypoglycemia, know the signs and symptoms of low glucose and be prepared to follow their physician-recommended plan for hypoglycemic episodes. Recognizing low glucose and treating it promptly can prevent insulin shock. Left untreated, a patient may lose consciousness and require an injection of glucagon or intravenous glucose to restore normal blood glucose levels.

About insulin shock

Hypoglycemia, or abnormally low glucose (blood sugar), can occur when a person has an excess of the glucose-controlling hormone insulin. If not treated promptly, hypoglycemia can lead to insulin shock, a condition in which glucose levels drop quickly, leading to unconsciousness.

People at risk for hypoglycemia and insulin shock include those who take insulin or certain oral diabetes medications (antidiabetic agents), such as sulfonylureas or meglitinides, particularly if they also have hypoglycemia unawareness. Hypoglycemia unawareness refers to the body’s inability to experience or notice the typical warning signs of the early stages of hypoglycemia  – and thus the inability to take the appropriate action.

People with unstable diabetes are also at increased risk of hypoglycemia and insulin shock.

These indicators of hypoglycemia may include:

  • Trembling or shakiness
  • Hunger (polyphagia)
  • Sweating
  • Shallow breathing
  • Dizziness
  • Visual problems such as double vision
  • Rapid heartbeat (palpitations)
  • Anxiety, irritability or moodiness
  • Confusion (sometimes mistaken for drunkenness or aggression)
  • Incoordination
  • Convulsions
  • Fainting

Prevention of insulin shock relies on prevention of hypoglycemia. Good diabetes management is the most effective way to prevent hypoglycemia.  Patients should follow their physician-recommended schedule of diet, exercise and other treatments, which may include insulin and antidiabetic agents. People with diabetes should also determine what triggers low glucose levels and know the signs and symptoms of this condition. A sick-day plan can also help prevent hyperglycemic episodes.

It is important to treat low glucose levels quickly according to the individual’s physician-recommended plan because, without appropriate action, mild hypoglycemia can progress to insulin shock. A hypoglycemic individual who is incapable of swallowing or is unconscious may need an immediate injection of glucagon.

Normally produced by the pancreas, glucagon is a hormone that raises glucose levels.  Under circumstances such as these and when glucagon is not available, emergency medical personnel must be summoned and the patient taken to the nearest emergency room, where treatment typically includes intravenous glucose.

Questions for your doctor about insulin shock

Preparing questions in advance can help patients have more meaningful discussions with their physicians regarding their conditions. Patients may wish to ask their doctor the following questions about insulin shock:

  1. What exactly is insulin shock? How is it different from hypoglycemia?
  2. Do I have hypoglycemia unawareness?
  3. Am I at increased risk of experiencing insulin shock?
  4. Can I develop insulin shock even if I don’t take insulin?
  5. Could any of my oral diabetes medications have a risk of leading to insulin shock?
  6. What signs of hypoglycemia or insulin shock should I watch for?
  7. How can I reduce my risk of hypoglycemia and insulin shock?
  8. Would you create a sick-day plan for me?
  9. What plan should I have in place in case I experience insulin shock or a loved one does?
  10. If a glucagon kit is recommended, what do I need to know about glucagon?
  11. Who should be trained to inject glucagon in case of emergency?
Scroll to Top